Alert archive / Tennessee / Flash Flood Warnings in 2004
Flash Flood Warning 22, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jul 25, 2004, 8:04 PM EDT for Greene County, Tennessee. It was in force for 116 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2004, 8:04 PM EDT (00:04 UTC)
- Expired
- Jul 25, 2004, 10:00 PM EDT
- In force
- 116 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Greene County, TN
The radar
The Knoxville radar (KMRX), 62 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 8:30 PM EDT | FLASH FLOOD | 10 S Greeneville, TN | HWY 70 CLOSED DUE TO FLOODING, ABOUT 1-2 FEET OF WATER. |
| Jul 25, 8:30 PM EDT | FLASH FLOOD | 10 S Greeneville, TN | HWY 70 CLOSED DUE TO FLOODING, ABOUT 1-2 FEET OF WATER. |
| Jul 25, 8:45 PM EDT | FLASH FLOOD | 5 S Greeneville, TN | LITTLE INDIAN CREEK FLOODED. TWO HOMES BEING EVACUATED AT THIS TIME. |
| Jul 25, 8:45 PM EDT | FLASH FLOOD | 5 S Greeneville, TN | LITTLE INDIAN CREEK FLOODED. TWO HOMES BEING EVACUATED AT THIS TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.1 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 110 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 758 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMRX 260005
FFWMRX
TNC059-260200-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
804 PM EDT SUN JUL 25 2004
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
GREENE COUNTY IN EAST TENNESSEE
* UNTIL 1000 PM EDT
* AT 758 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH VERY HEAVY RAIN NEAR CAMP CREEK...OR 8 MILES
SOUTH OF GREENEVILLE. THE THUNDERSTORM PRODUCING THE FLASH FLOOD
WAS NEARLY STATIONARY.
* LOCATIONS IN THE WARNING INCLUDE...
PAINT CREEK CAMPGROUND...CAMP CREEK...NOLICHUCKY DAM...CEDAR
CREEK...GREENEVILLE...TUSCULUM...CANEY BRANCH...MOSHEIM...CHUCKY...
13 MILES SOUTHWEST OF DAVY CROCKETT BIRTHPLACE STATE PARK
NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT
TWO AND ONE HALF INCHES OF RAIN HAVE FALLEN OVER THE PAST HOUR.
AN ADDITIONAL ONE AND ONE HALF INCHES OF RAIN ARE POSSIBLE OVER
THE NEXT TWO HOURS.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY AND MOVE TO HIGHER GROUND TO ESCAPE FLOOD
WATERS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND DONT DROWN VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
LAT...LON 3615 8265 3609 8259 3607 8259 3605 8260
3606 8265 3601 8275 3595 8279 3595 8289
3612 8307 3641 8266 3641 8264
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 2:50 PM EDT, 5 hours 14 minutes earlier.
Area forecast discussion, Jul 25, 2:50 PM EDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 250 PM EDT SUN JUL 25 2004 .SHORT TERM (TONIGHT AND MONDAY)...NUMEROUS THUNDERSTORMS ARE DEVELOPING/MOVING INTO THE AREA THIS AFTERNOON WITH A MOIST... UNSTABLE AIR MASS IN PLACE. THESE STORMS ARE INITIALIZING IN ADVANCE OF A SLOWLY MOVING COLD FRONT APPROACHING THE REGION FROM THE NORTHWEST. THE STORMS WILL HAVE THE POTENTIAL TO BECOME QUITE STRONG WITH HEAVY RAIN...HAIL AND GUSTY WINDS. THEIR STRENGTH SHOULD DIMINISH SOMEWHAT AROUND SUNSET BUT BELIEVE SCATTERED CONVECTION WILL CONTINUE OVER THE AREA FOR MUCH OF THE NIGHT. THE STORMS ARE RATHER SLOW MOVING...PROVIDING THE POTENTIAL FOR SOME ISOLATED FLASH FLOODING. ANOTHER ROUND OF CONVECTION IS EXPECTED ON MONDAY AS A SURFACE LOW PRESSURE AREA AND ITS ASSOCIATED FRONTAL BOUNDARY MOVES ACROSS THE AREA. .LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...THE SURFACE LOW MOVES NORTHEAST OF THE FORECAST AREA BY MONDAY NIGHT...WITH A CLOSED UPPER LOW TRACKING ACROSS THE MID WEST HELPING TO PUSH A COLD FRONT ACROSS THE TN RIVER VALLEY. WILL PLAN TO CONTINUE WITH LIKELY POPS MONDAY NIGHT AS THE COLD FRONT MOVES THROUGH WITH GOOD DIVERGENCE ALOFT PROVIDED BY THE UPPER LOW. WITH FRONTAL PASSAGE EXPECTED EARLY TUESDAY MORNING...WILL GRADUALLY DIMINISH RAIN CHANCES FROM WEST TO EAST THROUGH THE DAY. A RETURN TO MORE TRANQUIL CONDITIONS IS EXPECTED FOR WEDNESDAY...WITH SLIGHTLY COOLER AND DRIER AIR BEHIND THE FRONT. LATEST GFS MODEL RUN INDICATES THAT MOISTURE WILL BEGIN TO INCREASE AGAIN FROM THE SOUTHEAST ON THURSDAY...WITH A SLIGHTLY BETTER CHANCE FOR CONVECTION ON FRIDAY THROUGH SUNDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA, TN 72 84 71 86 / 60 70 60 40 KNOXVILLE, TN 69 83 69 82 / 60 70 60 50 BRISTOL, TN 66 81 68 80 / 60 70 60 50 OAK RIDGE, TN 68 81 69 82 / 60 70 60 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && MJB/DMG
Hazardous weather outlook, Jul 25, 12:30 PM EDT, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE MORRISTOWN TN 1230 PM EDT SUN JUL 25 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-251000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 1230 PM EDT (1230 PM CDT) SUN JUL 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... A TROUGH OF LOW PRESSURE WILL DEVELOP ACROSS THE TENNESSEE VALLEY TODAY AND TONIGHT INCREASING THE COVERAGE OF SHOWERS AND THUNDERSTORMS OVER THE REGION. DUE TO INCREASING MOISTURE AND INSTABILITY...SOME OF THE THESE STORMS MAY BECOME QUITE STRONG AND BE CAPABLE OF PRODUCING TORRENTIAL RAINS...GUSTY WINDS...AND HAIL. SINCE THE MOVEMENT OF THESE THUNDERSTORMS WILL BE SLOW...LOCALIZED HEAVY RAINFALL IS POSSIBLE WHICH MAY PRODUCE FLASH FLOODING OF LOW LYING AREAS...ROADWAYS...AND SMALL STREAMS. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... A SLOW MOVING COLD FRONT WILL MOVE ACROSS THE TENNESSEE VALLEY MONDAY AND TUESDAY CONTINUING THE CHANCE OF SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS WILL PRODUCE STRONG GUSTY WINDS...HEAVY RAIN...AND POSSIBLY SMALL HAIL...BUT NO SEVERE WEATHER IS ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY AND TONIGHT DUE TO THE POTENTIAL OF STRONG STORMS AND LOCALIZED FLASH FLOODING. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DH/MJB
In the hours before
Local storm report, Jul 25, 5:05 PM EDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
505 PM EDT SUN JUL 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG PIKEVILLE 35.61N 85.20W
07/25/2004 BLEDSOE TN EMERGENCY MNGR
SEVERAL TREES DOWN IN PIKEVILLE. NUMEROUS TREES DOWN
COUNTYWIDE.
&&
GRCLocal storm report, Jul 25, 6:18 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
618 PM EDT SUN JUL 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL WILDWOOD 35.80N 83.87W
07/25/2004 0.88 INCH BLOUNT TN AMATEUR RADIO
NICKEL SIZE HAIL IN WILDWOOD AREA. REPORTED BY SPOTTER.
0540 PM TSTM WND DMG SPRING CITY 35.69N 84.86W
07/25/2004 RHEA TN LAW ENFORCEMENT
SEVERAL TREES DOWN AND POWER OUTAGES IN SPRING CITY.
0545 PM TSTM WND DMG 5 NE MARYVILLE 35.80N 83.91W
07/25/2004 BLOUNT TN LAW ENFORCEMENT
TREES DOWN ON WILDWOOD RD, MARTIN MILL PIKE, AND BAYS
MOUNTAIN ROAD.
&&
MEPLocal storm report, Jul 25, 7:29 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
729 PM EDT SUN JUL 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG MORRISTOWN 36.21N 83.30W
07/25/2004 HAMBLEN TN LAW ENFORCEMENT
COLUMNS BLOWN THROUGH WINDOWS AT MAYES MORTUARY, LOTS OF
TREES DOWN IN THE AREA. REPORTED BY SHERIFFS OFFICE AT 7
PM.
0650 PM TSTM WND DMG KNOXVILLE 35.97N 83.95W
07/25/2004 KNOX TN LAW ENFORCEMENT
TREES DOWN ON KECK ROAD, LARGE TREE DOWN ON POWER LINES
ON FAIRLANE ROAD.
&&
MEPThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 6:32 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen | 43 min |
| Jul 26, 6:56 PM EDT | Severe Thunderstorm Warning | MRX | Blount | 49 min |
Nearby
Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.